Alert archive / Montana / Tornado Warnings in 2005

Tornado Warning 14, NWS Glasgow, MT

August 10, 2005Phillips County, Montana

NWS Glasgow, MT issued this tornado warning at Aug 10, 2005, 4:23 PM MDT for Phillips County, Montana. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2005, 4:23 PM MDT (22:23 UTC)
Expired
Aug 10, 2005, 5:30 PM MDT
In force
67 min
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 105 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KGGW 102223
TORGGW
MTC071-102300-
/O.NEW.KGGW.TO.W.0014.050810T2223Z-050810T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
423 PM MDT WED AUG 10 2005

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL PHILLIPS COUNTY IN NORTHEAST MONTANA.

* UNTIL 500 PM MDT

* AT 421 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
  OVER NORTH CENTRAL PHILLIPS COUNTY...OR 18 MILES SOUTHWEST OF
  WHITEWATER.  DOPPLER RADAR SHOWED THIS TORNADIC STORM MOVING EAST
  AT 25 MPH.

* THE TORNADIC STORM WILL REMAIN OVER...
  RURAL AREAS OF CENTRAL PHILLIPS COUNTY

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

LAT...LON 4869 10808 4848 10809 4843 10770 4864 10768

$$

FRANSEN

WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Aug 10, 2:20 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 10, 2:20 PM MDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
220 PM MDT WED AUG 10 2005

.SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THROUGH FRIDAY...
UPPER LEVEL PATTERN WITH FLOW COMING GENERALLY OUT OF THE NORTH WILL
REMAIN OVER AREA FOR NEXT COUPLE OF DAYS..AND BEYOND.  MEANWHILE
SURFACE PATTERN WILL CHANGE SLIGHTLY AS A COOL HIGH PRESSURE BUILDS
INTO THE AREA ON THURSDAY EVENING INTO FRIDAY.  HOWEVER...UPPER
LEVEL PATTERN WILL CONTINUE TO GIVE US UNSTABLE WEATHER THROUGHOUT
THE SHORT TERM.

TONIGHT...GENERAL ZONAL FLOW WITH NORTHERLY FLOW JUST TO THE WEST.
THIS PATTERN WILL PUSH SHOWERS AND THUNDERSTORMS THAT DEVELOP IN
CENTRAL MONTANA INTO OUR AREA. THE MOST UNSTABLE AIR...IN NORTHEAST
MONTANA...IS SOUTH OF THE MISSOURI RIVER.  THUS THUNDERSTORMS MAY
DEVELOP SOUTH OF RIVER TONIGHT IN ADDITION TO MOVING INTO THE AREA.

THURSDAY...STATIONARY FRONT STILL STALLED OVER MONTANA...HOWEVER...
A HIGH BEGINS TO PUSH INTO THE REGION ON THURSDAY EVENING AND PUSHES
THE STATIONARY FRONT TO SOUTH AND EAST.   HOWEVER...UPPER LEVEL
PATTERN IS FROM THE NORTHWEST AND ATMOSPHERE REMAINS UNSTABLE.
THUS...POPS REMAIN THROUGH THURSDAY AND THURSDAY NIGHT.

FRIDAY...SURFACE HIGH PRESSURE BUILDS INTO AREA...HOWEVER...
NORTHWEST FLOW ALOFT REMAINS.  TEMPERATURES ON FRIDAY WILL BE
COOLER...ESPECIALLY IF CLOUDS REMAIN. TLSJR

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY...
A COOLER THAN NORMAL WEATHER PATTERN EXPECTED ACROSS THE AREA INTO
NEXT WEEK.  A LARGE REX BLOCK IS EVIDENT ON WATER VAPOR EXTENDING
FROM THE NORTH SLOPE OF ALASKA DOWN TO A CLOSED LOW AROUND 45N
150W.  THE REX BLOCK IS EXPECTED TO REMAIN NEARLY STATIONARY BETWEEN
NOW AND THE START OF THE EXTENDED PERIOD...WITH NORTHWEST FLOW
AROUND THE UPPER RIDGE IN ALASKA AND THE HUDSON BAY LOW.  AS TIME
GOES ON THE REX BLOCK IS EXPECTED TO REFORM AS A NEW LOW DROPS IN
FROM SIBERIA.  THIS WILL KICK OUT THE CLOSED LOW THAT IS CURRENTLY
SPINNING AROUND SOUTH OF ALASKA INTO THE PACIFIC NORTHWEST.  THE
PATTERN WILL KEEP NORTHEAST MONTANA IN A COOL NORTHWEST FLOW ALOFT
THROUGH THE WEEKEND.  AS THE LOW BEGINS TO PUSH EAST OUR UPPER FLOW
FLATTENS AND EVENTUALLY MAY TURN SOUTHWEST BY THE MIDDLE PART OF
NEXT WEEK.  OVERALL CHANGES TO THE ONGOING FORECAST WERE FEW...AND
PRIMARILY TO ADDRESS PROPOSED CHANGES BY SURROUNDING OFFICES.

FRI NIGHT & SATURDAY...MODELS ARE NOW DRIER DURING THIS TIME PERIOD
THAN 24 HOURS...BUT NOT CONVINCED JUST YET THAT GIVEN THE UPPER
PATTERN THAT DRIER IS THE BEST WAY TO GO.  THERE IS STILL SOME
TROUGHINESS AND CYCLONIC FLOW ACROSS THE AREA...AND ALTHOUGH THE
MODELS ARE DRIER...THIS IS THE TYPE OF WEATHER PATTERN WHERE SOME
ILL DEFINED SHORTWAVE THAT THE MODELS HAVE YET TO PICK UP ON IN THE
FLOW COULD PRODUCE A FEW SHOWERS.  POSSIBLE SOLUTIONS RANGE FROM
SUNSHINE AND A FEW FAIR CUMULUS TO A MORE WIDESPREAD CU/STATUS
DECK WITH A FEW SHOWERS.  FOR NOW WILL NOT MAKE ANY CHANGES TO THE
ONGOING FORECAST THAT HAS A SLIGHT CHANCE OF SHOWERS.  IF THE DRIER
SOLUTIONS STILL LOOK THE WAY TO GO LATER SHIFTS MAY NEED TO CONSIDER
PULLING OUT THE POPS DURING THIS TIME PERIOD. TEMPERATURES WILL BE
QUITE COOL...BUT JUST HOW COOL WILL BE QUITE DEPENDENT ON THE AMOUNT
OF SUNSHINE. SHOULD THE SKY CLEAR OUT FRIDAY NIGHT IT COULD TURN
DOWNRIGHT COLD WITH LOWS IN THE 30S UP NORTH.

SAT NIGHT & SUNDAY...AGAIN NO SIGNIFICANT CHANGES ARE PLANNED TO THE
ONGOING FORECAST WHICH COVERS THE PATTERN WELL.  NORTHWEST FLOW
ALOFT WILL PERSIST AROUND A LOW IN NORTHERN CANADA AND THE UPPER
RIDGE ACROSS ALASKA ASSOCIATED WITH THE PACIFIC REX BLOCK. MODELS
CONTINUE TO LOOK DRIER DURING THIS TIME...AND IN COORDINATION WITH
SURROUNDINGS OFFICES HAVE LOWERED THE POPS A BIT ACROSS OUR SOUTHERN
ZONES SATURDAY NIGHT.  STILL LOOKS LIKE THERE IS ENOUGH POTENTIAL
FOR SOME SHORTWAVE ENERGY AND MOISTURE ACROSS THE NORTH TO WARRANT
KEEPING SOME LOW POPS ACROSS THE HI-LINE.  NO CHANGES WERE MADE TO
THE POP GRIDS ON SUNDAY.  TEMPERATURES WILL CONTINUE TO BE COOL...
AND ON THE ORDER OF 10 TO 15 DEGREES BELOW NORMAL.

SUN NIGHT & MONDAY...MODELS IN REASONABLY GOOD AGREEMENT THIS THE
UPPER FLOW PATTERN BEGINS TO RELAX AND BECOME MORE ZONAL AS AN UPPER
TROUGH PROGGED TO BE NEAR THE ALEUTIANS BEGINS TO KICK OUT THE UPPER
TROUGH IN THE NORTHEAST PACIFIC TOWARD THE PACIFIC NORTHWEST COAST.
MODELS DIFFER SOME ON THE TIMING OF THE INCOMING TROUGH...BUT DO
AGREE THAT IT WILL BE ON THE MOVE.  THE THREAT OF SHOWERS SHOULD
DIMINISH WITH THE BACKING UPPER FLOW.  HEIGHTS AND THICKNESS VALUES
STILL REMAIN BELOW AVERAGE...SO ALTHOUGH TEMPERATURES SHOULD
MODERATE A BIT THEY WILL REMAIN BELOW AVERAGE.

TUESDAY THROUGH THURSDAY...THE UPPER TROUGH IS EXPECTED TO MAKE
INROADS INTO THE PACIFIC NORTHWEST BY TUESDAY NIGHT OR WEDNESDAY
SHOULD WOULD CAUSE OUR UPPER FLOW TO BACK MORE INTO THE SOUTHWEST.
THIS WOULD OPEN THE DOOR TO POSSIBLE CONVECTION BY LATER WEDNESDAY
OR WEDNESDAY NIGHT.  FOR NOW HAVE ADDED IN SOME POPS FOR WEDNESDAY
NIGHT IN COORDINATION WITH SURROUNDING OFFICES.  I LEFT THE GHOST
PERIODS OF THURSDAY THROUGH THURSDAY NIGHT DRY FOR NOW...BUT LATER
SHIFTS MAY NEED TO CONSIDER INTRODUCING SOME ADDITIONAL POPS IF
LATER RUNS CONTINUE TO SHOW THE UPPER TROUGH WORKING ACROSS THE AREA
DURING THIS TIME.  TEMPERATURES SHOULD CONTINUE TO MODERATE SOME FOR
TUESDAY INTO WEDNESDAY...PERHAPS COMING CLOSE TO SEASONABLE LEVELS
BY THE MIDDLE OF THE WEEK.  TEMPERATURES SHOULD THEN TREND DOWN
AGAIN BY THURSDAY SHOULD THE UPPER TROUGH WORK THROUGH THE AREA. CB

&&

.AVIATION...SCATTERED CONVECTION EXPECTED TONIGHT...WHICH SHOULD
BECOME LESS NUMEROUS AFTER 06Z.  OUTSIDE OF ANY THUNDERSTORMS VFR
CONDITIONS ARE EXPECTED.  THE CEILING AND VISIBILITY MAY BRIEFLY
LOWER TO MVRF IN ANY HEAVIER CONVECTION THIS EVENING.  SHOULD A MORE
CONCENTRATED AREA OF CONVECTION FORM THIS EVENING...IT IS POSSIBLE
THAT CEILINGS MAY LOWER TO IFR FOR A TIME LATE TONIGHT INTO EARLY
THURSDAY MORNING...BUT AT THIS TIME ODDS ARE AGAINST ANY WIDESPREAD
CONVECTION. CB

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 10, 6:26 AM MDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
626 AM MDT WED AUG 10 2005

MTZ021-111200-
PETROLEUM-
626 AM MDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 10, 2:29 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
229 PM MDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND GST     10 SE EDWARDS           47.03N 107.21W
08/10/2005  60 MPH           GARFIELD           MT   TRAINED SPOTTER

            THE WIND TORE SOME SIDING OFF OF A HOUSE

0200 AM     TSTM WND DMG     15 SSE EDWARDS          46.94N 107.21W
08/10/2005                   GARFIELD           MT   PUBLIC

            THE WIND BLEW OVER SEVERAL AUGERS

0155 AM     HAIL             10 SSE EDWARDS          47.01N 107.25W
08/10/2005  1.75 INCH        GARFIELD           MT   PUBLIC

&&

BOGEL

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:39 AM MDTSevere Thunderstorm WarningGGWGarfield34 min
Aug 10, 3:46 PM MDTSevere Thunderstorm WarningGGWPhillips59 min
Aug 10, 4:01 PM MDTSevere Thunderstorm WarningGGWPhillips59 min
Aug 10, 4:39 PM MDTTornado WarningGGWPhillips59 min
Aug 10, 4:54 PM MDTSevere Thunderstorm WarningGGWPhillips46 min
Aug 10, 5:15 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley56 min

Nearby

Tornado Warnings in Montana, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.